Article Text

PDF

Answer

Statistics from Altmetric.com

From question on page 1061

Her symptoms gradually improved with discontinuation of indomethacin. Follow up colonoscopy showed that the diaphragm-like stricture remained with circumferential scar formation. A diagnosis of non-steroidal anti-inflammatory drug (NSAID) induced colonic ulcer and stricture was made on the basis of her clinical course, as well as a characteristic gross and microscopic appearance. During one year of follow up, haematochezia has not recurred and the stricture has been free from obstruction with stool softener. A rare but increasingly recognised disorder known as diaphragm disease has become pathognostic for NSAID induced colonic ulcer and stricture. The lesions usually involve the proximal colon and are associated with sustained release formulations of NSAIDs. Local and/or systemic effects of NSAIDs damage the intestinal mucosa, presumably by inhibition of cyclooxygenase and increase in permeability. Cessation of NSAIDs is an essential treatment. Management with sulphasalazine and metronidazole has been reported. Endoscopic balloon dilatation or segmental resection are indicated for the stricture when medical treatments fail. In conclusion, colonic diaphragm disease should be considered in the management of abdominal symptoms of patients on NSAIDs.

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Linked Articles